Thunderstorm Wind, Cloud
- When
- August 20, 3:11 AM CST to 3:12 AM CST
- Where
- Cloud County, 0.69 mi S of (Cnk)blosser Apt Con
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.540, -97.650
Reported at asos in kcnk.
There was one report of severe hail early on 8/20.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
There was one report of severe hail early on 8/20.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 20, 2:43 AM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 343 AM CDT Fri Aug 20 2021 .DISCUSSION... Issued at 343 AM CDT Fri Aug 20 2021 A seasonably strong upper trough is currently located over the central Rockies, and is beginning to acquire a negative tilt as it lifts northeast towards the central and northern Plains. With these favorable dynamics, a lee cyclone has developed across eastern Colorado. This low pressure will lift northeast throughout the day, pushing a cold front eastward across Kansas. Ahead of this front, the tightening pressure gradient has increased east-southeast winds, allowing for warmer and more moist air to be advected northward. The WAA and isentropic ascent within a modestly unstable atmosphere have allowed a few thunderstorms to develop across north-central Kansas. While brief heavy rain and possibly some small hail could be present with these, they should stay sub-severe as they move northeast over the next few hours. As WAA continues today, temperatures should reach the low to mid 90s across most of the forecast area. Coupled with dewpoints into the low to mid 70s, this will allow for heat indices to top 100 degrees in many spots. Have continued the Heat Advisory for areas south and west of Topeka, where maximum heat indices of around 105 are expected. While a few showers or thunderstorms could continue this morning within the WAA and isentropic ascent regime, most places should stay dry through mid afternoon. By the late afternoon and evening though, thunderstorms should begin to develop along the front in north-central and central Kansas. There is some variance in exactly when initial development does occur, with some guidance keeping things dry through 0z. However given forecast temperatures, the most likely time for convective initiation should be around 21z as convective temperatures are reached. Storms may be semi-discrete at first, but should quickly grow upscale as a result of the frontal forcing and high DCAPE values of around 1500 J/kg. With plentiful instability (3000-4500 J/kg of MUCAPE) and modest shear (25-30 kts of effective shear), a few of these storms will likely be strong to severe. The main hazard will be damaging wind gusts as the line develops and moves eastward. A few instances of large hail could occur as well, mainly in the initial semi-discrete storms. A tornado or two can't be ruled out either, given a veering wind profile and 0-1 km shear around 15-20 kts. However the marginal deep shear and higher LCLs should limit the tornado threat overall. Initially, the faster movement of the line should limit the flash flood threat. By later in the evening though, convective allowing models hint that the line could become oriented more east/west across east- central Kansas. This could allow for more backbuilding and training in this area, increasing the potential for local flash flooding. The cold front should push south of the area by Saturday morning, allowing for a cooler and drier day on Saturday. Highs will stay in the 80s. Unfortunately this break will not last too long, as the front will lift back north as a warm front as the next upper trough approaches the Plains. A few more showers and thunderstorms may develop Saturday night into Sunday as this occurs. After this warm front passage, temperatures will increase Sunday into the first half of next week. Strengthening upper ridging across the south-central CONUS will keep the warmer temperatures in place, with highs reaching into the 90s each day. Monday and Tuesday in particular will likely be the warmest days, potentially approaching Heat Advisory criteria again in places. A few shower and thunderstorm chances will be present Monday through Wednesday as weak shortwaves move through generally zonal flow to the north. However lack of predictability of these waves and the strong ridging to the south keep these precipitation chances on the lower end. && .AVIATION...(For the 06Z TAFS through 06Z Saturday) Issued at 1134 PM CDT Thu Aug 19 2021 Latest model guidance supports the forecast in it's current form. There still looks to be MVFR CIGS advect north late tonight and hang around through a good chunk of the morning. Some of the CAM guidance is less aggressive with elevated showers developing around daybreak. Although there continues to be a signal for decent theta-e advection and isentropic lift. So will keep the forecast as is with only some minor timing changes. Will also add a mention of VCTS in the forecast around 00Z for the good probability storms develop along a southeastward moving front. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening for KSZ020>023-034>039-054-055. && DISCUSSION...Reese AVIATION...Wolters
Hazardous Weather Outlook National Weather Service Topeka KS 350 AM CDT Fri Aug 20 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-210900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 350 AM CDT Fri Aug 20 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight A Heat Advisory is in effect for portions of central, north central and northeast Kansas from 1 PM to 7 PM today. Heat index values around 105 degrees are expected. Severe thunderstorms are possible across the entire area this afternoon and evening. Damaging winds, large hail, and heavy rainfall will be the main hazards with these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
409 AM CDT Fri Aug 20 2021
KSZ008-020-200945-
Republic-Cloud-
409 AM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southeastern
Republic and eastern Cloud Counties through 445 AM CDT...
At 409 AM CDT, Doppler radar was tracking a strong thunderstorm near
Concordia, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concordia, Clyde and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3973 9760 3968 9737 3958 9737 3938 9762
3954 9779
TIME...MOT...LOC 0909Z 225DEG 15KT 3954 9764
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ReeseThe Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 09:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
Reported at asos in kcnk.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979617.